Quantcast

Subscribe to:
POZ magazine
E-newsletters
Join POZ: Facebook MySpace Twitter Pinterest
Tumblr Google+ Flickr MySpace
POZ Personals
Sign In / Join
Username:
Password:
Welcome, Guest. Please login or register.
July 24, 2014, 10:15:38 PM

Login with username, password and session length


Members
  • Total Members: 23030
  • Latest: milodog
Stats
  • Total Posts: 631802
  • Total Topics: 47832
  • Online Today: 266
  • Online Ever: 585
  • (January 07, 2014, 02:31:47 PM)
Users Online

Welcome


Welcome to the POZ/AIDSmeds Community Forums, a round-the-clock discussion area for people with HIV/AIDS, their friends/family/caregivers, and others concerned about HIV/AIDS.  Click on the links below to browse our various forums; scroll down for a glance at the most recent posts; or join in the conversation yourself by registering on the left side of this page.

Privacy Warning:  Please realize that these forums are open to all, and are fully searchable via Google and other search engines. If you are HIV positive and disclose this in our forums, then it is almost the same thing as telling the whole world (or at least the World Wide Web). If this concerns you, then do not use a username or avatar that are self-identifying in any way. We do not allow the deletion of anything you post in these forums, so think before you post.

  • The information shared in these forums, by moderators and members, is designed to complement, not replace, the relationship between an individual and his/her own physician.

  • All members of these forums are, by default, not considered to be licensed medical providers. If otherwise, users must clearly define themselves as such.

  • Forums members must behave at all times with respect and honesty. Posting guidelines, including time-out and banning policies, have been established by the moderators of these forums. Click here for “Am I Infected?” posting guidelines. Click here for posting guidelines pertaining to all other POZ/AIDSmeds community forums.

  • We ask all forums members to provide references for health/medical/scientific information they provide, when it is not a personal experience being discussed. Please provide hyperlinks with full URLs or full citations of published works not available via the Internet. Additionally, all forums members must post information which are true and correct to their knowledge.

  • Product advertisement—including links; banners; editorial content; and clinical trial, study or survey participation—is strictly prohibited by forums members unless permission has been secured from POZ.

To change forums navigation language settings, click here (members only), Register now

Para cambiar sus preferencias de los foros en español, haz clic aquí (sólo miembros), Regístrate ahora

Finished Reading This? You can collapse this or any other box on this page by clicking the symbol in each box.

Author Topic: Reaction to Septrin...Anyone else?  (Read 2593 times)

0 Members and 1 Guest are viewing this topic.

Offline london553

  • Member
  • Posts: 12
Reaction to Septrin...Anyone else?
« on: May 22, 2008, 05:20:02 AM »
Hey guys,

I'm a 21 yr old guy recently diagnosed with HIV and have a very low CD4 count (111, 4%) and so my doctor started me on a course of Septrin last week (I should be starting meds next week...scary!!!). However, I took it this Monday and within an hour I had a tingling in my skin and my eyes went bloodshot. I found it harder to breathe and was shaking uncontrollably. I went to hospital and they checked everything out and just said that I had an infection but should stop taking the septrin in any case. However, 3 days on, my muscles are in absolute agony! Getting up and moving about is so painful!! Plus, the skin around my nose has started to peel as if I've been sunburnt.

I'm not really sure what to do?? Just rest or is there something else I can be doing to relieve this muscular pain?

Thanks for reading this post and any replies would be great! :-)

London553

Offline Matty the Damned

  • Member
  • Posts: 12,198
  • Ninja Please
Re: Reaction to Septrin...Anyone else?
« Reply #1 on: May 22, 2008, 05:37:14 AM »
Honey,

I don't want to panic you here but can I suggest that get some medical attention right away. The sort of reaction your describing combined with the fact that you're taking Septrin sounds very serious. I'm not a doctor but this sounds very much like a nasty condition called Stevens-Johnsons Syndrome (SJS).

In fact I suggest you take yourself to the Casualty Department of your nearest hospital, WITHOUT DELAY. Make sure you mention Steven-Johnsons Syndrome to them when you get there.

Best wishes,

MtD

Offline BlueMoon

  • Member
  • Posts: 665
  • Calling from the Fun House
Re: Reaction to Septrin...Anyone else?
« Reply #2 on: May 22, 2008, 07:46:16 AM »
Yes, have that looked at right away.  Septrin, or Bactrim as it's known here, has an unsavory reputation and can cause serious problems. 

I'm on the same stuff, and while I've had no problem, I'll be glad to get off it.
...................VL.....CD4.....%
-----------------------------------------
08/10-- ......<40.....290.....42
05/10-- ......<48.....290.....46
02/10-- ......<48.....481.....44
10/09-- ......<48.....277.....46
07/09-- ......<48.....300.....38
05/09-- ........51.....449.....39
03/09-- Added Isentress
02/09-- ........65.....299.....34
11/08-- ........62.....242.....40
08/08-- ........66.....212.....29
05/08-- ......202.....217.....27
03/08-- ....5210.....187.....21
02/08-- Began Truvada/Reyataz/Norvir
12/07-- 273,000.....157.....22
11/07-- 229,000.....209.....22
10/07-- Diagnosis

It's a complex world.

Offline SoSadTooBad

  • Member
  • Posts: 248
Re: Reaction to Septrin...Anyone else?
« Reply #3 on: May 22, 2008, 10:52:26 PM »
My 4 days on Bactrim were the sickest I've been in my life.  Raging fever, exhaustion, dizziness and hives.   You have two other options - Dapsone and Mepron, so there is no reason to keep taking Bactrim.  Get to the ER or your doctor right away, and get on something else.

Offline newt

  • Member
  • Posts: 3,877
  • the one and original newt
Re: Reaction to Septrin...Anyone else?
« Reply #4 on: May 27, 2008, 04:07:28 PM »
Bad luck...

Septrin has a long wash out period. Some symptom control may help for the pain/inflammation/skin reaction

PCP, which is a risk if your CD4 count is under 200, can be fatal. Prevention is a good idea.  A standard alternative to Septrin is aerosolised pentamidine, but clindamycin-primaquine is a good oral alternative (among some others) and this avoids sitting in clinic on a nebuliser thingy.

Better antibiotics for second-line PCP treatment (a research report):
http://www.ukcab.net/forum/index.php?topic=146.0

Meds don't have to be scary...a UK introduction to combo written by people who done treatment:
http://www.i-base.info/guides/starting/index.html

Good luck

- matt
"The object is to be a well patient, not a good patient"

Offline J.R.E.

  • Member
  • Posts: 7,095
  • Joined Dec-2003 Living positive, since 1985.
Re: Reaction to Septrin...Anyone else?
« Reply #5 on: May 27, 2008, 06:52:11 PM »
Hello London,

How are you doing since you posted this ?


Hope all is well-------Ray
Current Meds ; Viramune, Epzicom, 40mg of simvastatin, 12.5mg of Hydrochlorothiazide.
Metoprolol tartrate 25mg



http://forums.poz.com/index.php?topic=40802.0

http://forums.poz.com/index.php?topic=45159.0

http://forums.poz.com/index.php?topic=39722.msg495621;topicseen#msg495621

http://forums.poz.com/index.php?topic=46806.0

http://forums.poz.com/index.php?topic=39414.msg491701#msg491701


 In October of 2003, My t-cell count was 16, Viral load was over 500,000, Percentage at that time was 5%. I started my first  HAART regimen  on October 24th,03.

 As of 6/4/14,  t-cells are at 423, Viral load <40

 Current % is at 13% 

  
 62 years young.

Offline havisham

  • Member
  • Posts: 15
Re: Reaction to Septrin...Anyone else?
« Reply #6 on: May 30, 2008, 04:24:09 PM »
Hey London

Sorry to read you've had a bad time with Septrin - I had a similar extreme reaction to it over Christmas - a violently itchy rash that spread over my whole body - couldn't sit down, couldn't stand up, couldn't lie down - didn't know what to do with myself, except occasionally give in to bouts of painful but hugely satisfying scratching.

My doc took me off it and put me onto primaquine and clindamycin, and within a week or so, the rash ran it's course and was done. Scary at the time, but nothing my doc hadn't seen before (maybe not as severe though). He said he expects about 50% of people to have some form of reaction to Septrin, and they deal with it according to severity - I think we were both unlucky. I know it feels bad while it's happening, but it will go away, honest.

Hope you're feeling better

S
x
"Bigger teeth than those of mice have gnawed at me."

Offline LordBerners

  • Member
  • Posts: 415
Re: Reaction to Septrin...Anyone else?
« Reply #7 on: May 31, 2008, 07:47:33 AM »
...nothing my doc hadn't seen before (maybe not as severe though). He said he expects about 50% of people to have some form of reaction to Septrin...

Wow, 50%.. sounds like an awful drug.  I was prescribed Bactrim by my hiv doctor about a month ago when they got a blood test showing 189 CD4 cells (I had always hovered around 300 before).  However I also started anti-biotics for tuberculosis a couple of weeks ago so I never took the Bactrim, fearing all of these might be too much for my liver, and basically not wanting to interfere with the TB therapy which is high priority.

I haven't told my doctor yet, but I just don't feel prophylaxis is worth the risk at the moment due to the other drugs.
Please, just call me Berners.. or Baron.

 


Terms of Membership for these forums
 

© 2014 Smart + Strong. All Rights Reserved.   terms of use and your privacy
Smart + Strong® is a registered trademark of CDM Publishing, LLC.